Format

Send to

Choose Destination
Gastroenterology. 1999 Apr;116(4):813-22.

Omeprazole and dietary nitrate independently affect levels of vitamin C and nitrite in gastric juice.

Author information

1
University Department of Medicine and Therapeutics, Western Infirmary, Glasgow, Scotland.

Erratum in

  • Gastroenterology 1999 Jun;116(6):1507.

Abstract

BACKGROUND & AIMS:

Hypochlorhydria is associated with an increased risk of gastric cancer. We have studied the effect of pharmacologically induced hypochlorhydria on the gastric juice ascorbate/nitrite ratio, which regulates the synthesis of potentially carcinogenic N-nitroso compounds.

METHODS:

Saliva, gastric juice, and serum from 20 healthy volunteers (9 positive for Helicobacter pylori), with a mean age of 30 years (range, 20-47 years), were analyzed for nitrite, ascorbic acid, and total vitamin C before and for 2 hours after ingestion of 2 mmol [corrected] nitrate (nitrate content of a standard salad meal). This was repeated after 4 weeks of treatment with omeprazole, 40 mg daily.

RESULTS:

Before omeprazole treatment, the nitrate meal lowered gastric ascorbic acid levels from 3.8 to 0.9 microg/mL (P < 0.05) and increased median salivary nitrite levels from 44 to 262 micromol/L (P < 0.001); gastric nitrite concentration remained undetected in 10 subjects. Omeprazole increased median fasting gastric nitrite levels from 0 to 13 micromol/L (P = 0.001) and decreased fasting gastric ascorbic acid levels from 3.8 to 0.7 microg/mL (P < 0.001). With omeprazole treatment, gastric nitrite levels after the nitrate meal were markedly increased at 154 micromol/L (range, 49-384 micromol/L; P < 0.001). In H. pylori-infected subjects, omeprazole also decreased total vitamin C levels in both gastric juice and serum.

CONCLUSIONS:

Omeprazole and dietary nitrate independently decrease the ascorbate/nitrite ratio. This may lead to an increased risk of gastric cancer.

PMID:
10092303
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center